Actemra Update: Things were going so well with the... - PMRGCAuk

PMRGCAuk
10,123 members18,410 posts

Actemra Update

shazstep
shazstep
18 Replies

Things were going so well with the Actemra. A headache one day a week I was handling.

Why have things gone so wrong?????

I have been back on preds for the last week. No Actemra until next week and I come off preds again. My body was itching all over and I came out in a rash. That part is over now, thank goodness.

I attended the eye specialist yesterday and did get some good news from him. The pressure in my eyes was down due to less preds.

Is there anybody in Australia who would be interested in trying to get Actemra on PBS? I have been in contact with Roche, but there is nothing in the pipeline yet.

18 Replies
oldestnewest
Hidden
Hidden

Ohhhhh, sorry to hear this! I sounded like the Actemra was really working for you! I was so hopeful!!! Maybe this is just a glitch in the matrix. Fingers crossed.

Reply
SnazzyD

Hello, good news re the eyes. Have they decided it isnt an allergy to Actemra then?

When you say you are going off Preds again, are you saying that you just stop Pred when on Actemra? If so, I was wondering how your cortisol system manages.

Reply
shazstep
shazstep
in reply to SnazzyD

Hi, Yes I was totally off preds about 3 weeks being on Actemra. I was getting a few aches and pains but compared to how I was when on preds I was going really well. I believe it is all trial and error. There does not seem to be consistent dosages given going by what I have read on this forum. I believe I had my preds reduced quite quickly when I was on 75mg in October.

I am doing as my rhuemi wants but am slowly losing faith. It is a very expensive exercise.

Reply
SnazzyD
SnazzyD
in reply to shazstep

I may be barking up the wrong tree, or you have reduced to a tiny dose but I am concerned that just stopping Pred can cause big problems with your adrenals. Actemra does not take its place to help the adrenal glands. What did the doctor say about this?

Reply
shazstep
shazstep
in reply to SnazzyD

Thanks for taking the time to reply. The doctor did not mention anything about the adrenal glands. I know nothing about them. I will research them now. It seems very hit and miss. Nobody really seems to know much other than other bloggers in this group.

Reply
enan-illuc
enan-illuc
in reply to shazstep

Shazstep,

I am on Actemra (about eight months) and so far no side effects. My Rheumy told me that the Actemra/Tocilizumab is not a replacement for Prednisone but an addition to Prednisone, it helps to lower the dosage. I am at 9mg of Prednisone and will drop more using the slow method with my goal being to be at 5mg by June of this year. She stressed to me (We met yesterday) the importance of getting the Adrenals working again and to taper the Prednisone slowly.

You may have dropped too fast to soon but I am far from a medical expert. I hope this helps. Congratulations on the good eye news!

Enan

Reply
PMRpro
PMRproModerator
in reply to enan-illuc

What a sensible doctor - I'm so pleased there are some who know enough about physiology to get it right!!!!!

1 like
Reply
SnazzyD
SnazzyD
in reply to shazstep

What dose of Pred are you on before stopping and what did you go back to while on the break?

Reply
shazstep
shazstep
in reply to SnazzyD

Last 7 days 7.5. As of today 5 for 7 days. Injection on Tuesday.

Reply
SnazzyD

Sorry to keep banging on about this but I’m concerned. The “inconsistent” doses of which you speak are at the starting end. At the bottom end very slow is important and just stopping is a no no. Even the packet insert says this very clearly and this is why one has to wear a medical bracelet and carry a card for a year after stopping.

Below around 7mg (sometimes higher in some) the adrenal gland system is called upon to start to wake up to make up the short fall in cortisol in order to deal with everyday stresses we take for granted, trauma and illness etc. If you don’t have enough, it can cause an adrenal crisis. After three weeks on a high dose the adrenals switch off so need to be coaxed back into action. Some people’s can go back on line seamlessly, some stop and start and some never do so the person has to have a maintenance low dose of corticosteroids for life. A 30% drop after only a week is fairly hefty and while the Actemra may be helping keep on top of the inflammation, it won’t be helping to restart your cortisol production. None of this has anything to do with PMR/GCA but one of the side effects of Pred that has to be managed at the lower end.

2 likes
Reply
PMRpro
PMRproModerator
in reply to SnazzyD

Oh Snazzy - thank you for joining me in my rant!!!!!!!! There are so many doctors who just don't get it...

Reply
shazstep
shazstep
in reply to SnazzyD

I honestly don't know what to do. I thought I was doing the correct thing - doing as my specialist says. I am the one that said I can't handle the side effects of the preds anymore. I was very depressed and he gave me hope.

If I was to change doctors it would take 6 months or more to see another one. Maybe I should discuss it with my gp.

I was under the impression my blood tests would show if there was a problem but then read today it is a special blood test re adrenal glands.

I am very grateful for any input.

Reply
SnazzyD

A discussion with your GP is an idea. You could also bend the ear of a pharmacist if you can do that easily there.

What were the instructions from your doc exactly regarding stopping and tapering?

At what dose did your mental health improve?

Reply
shazstep
shazstep
in reply to SnazzyD

I had a big drop in October weekly drops then all of November 15, December 12.5, January10 then started injections and weekly drops by 2.5. When i got down to one that was the end. I believe I felt really great after first injection until headache Thursday. My bloods came back the best they have ever been at the end of February. I think I was on about 5mg when mentally I felt better.

Reply
SnazzyD
SnazzyD
in reply to shazstep

Well, another way of looking at it, is if it seems to be going ok and you feel good don’t panic. However, just be mindful about possible adrenal insufficiency and it’s symptoms in case you stop feeling ok, say after some physical or mental challenge because you reduced so quickly at the end. The rash is a tricky one because of more than one suspect. You could discuss the antihistamine idea before you have the next dose. Those giving it to you need to know about it though.

Reply
Mikb

Was the itching an allergic reaction to the Actemra? Apparently quite a few people have an allergic reaction to a preservative in the drug. I've read that a lot of people take an antihistamine an hour before the shot, make sure the shot is at room temperature and some even ice the area after. It seems to help them.

Reply
shazstep
shazstep
in reply to Mikb

Very unsure what I reacted to. Some people have had that reaction after steroids, others from Actemra.

Reply
Akino

I do get injection site reaction from ACTEMRA, take Benadryl 1 hour before. It’s a moderate swelling around the injection point, red with kind of a white ring around it and itchy. The itchiness lasts about 8-10 days, the mark (2”) can be seen for more than four weeks, but it disappears over time.

I’m on ACTEMRA for 4 month now and the injection site reaction started after maybe 1 month.

I feel terrific, only hot flashes sometimes, CRP is 0,98 but my red blood cells are to high. Now my GP is concerned ACTEMRA is doing this. Danger of stroke, heart attack etc.

Roche paid my last 4 syringes: Can$ 1560, but not till my privat drug insurance was maxed out.

And I was taken off Prednisone very, very quickly and suffered from extreme fatigue for month.

I hope for you that you find the right way to treat your body. All the best, Monika

Reply

You may also like...